A 78-year-old male was admitted to the hospital with a one week history of shortness of breath and lower extremity edema. His past medical history was significant for atrial fibrillation, chronic obstructive pulmonary disease, lung cancer status post right upper lobectomy and dyslipidemia. His symptoms began after receiving his fifth monthly intraocular injection of Lucentis (Ranibizumab) for macular degeneration. He was started on Furosemide 40mg twice a day 2 days prior to admission which did not improve his symptoms. Patient noted decreased urine output as well as foamy urine over past 4 weeks before admission. On physical examination temperature was 36.8° C, heart rate 85, blood pressure 158/61mm/Hg, and respiratory rate 20. He had bilateral lower extremity pitting edema all the way up to his knees. Fine cackles at bilateral lung bases on auscultation. Cardiovascular and abdominal examinations were normal. On laboratory studies patient was found to have an elevated creatinine of 2.4, BUN 62, GFR 33.78. His BNP was 3056. It was initially thought he was having a congestive heart failure exacerbation and diuresis with Bumex was initiated. He underwent cardiac enzymes, that were negative, and an echo which revealed an ejection fraction of 65% and moderately dilated right ventricle. Renal ultrasound was obtained which showed increased renal echogenicity suggestive of medical renal disease. Both kidneys measured 13 cm in length. No hydronephrosis or renal calculi. Diuresis was decreased due to worsening renal function with creatinine increasing to 5.2. Urinalysis revealed Grade 3 protein, Urine white blood cells 4, Red blood cells 10, Hyaline casts 11, Granular casts 1. Urine creatinine concentration 359. Urine random protein 1,005.0. Protein/Creatinine ratio 2.8. ESR 96. CRP 189.0. HIV negative. Serum protein electrophoresis did not reveal monoclonal spikes. Lipid panel was unremarkable. Hepatitis panel negative. TSH 3.30. Rheumatology panel was unremarkable. Patient was started on intermittent hemodialysis. He then underwent a kidney biopsy which showed minimal change disease. Ranibizumab was discontinued and patient was discharged to complete several weeks on dialysis with weekly monitoring for renal recovery.
Ranibizumab is a recombinant, humanized, monoclonal antibody fragment that neutralizes vascular endothelial growth factor A. It is created from the same parent mouse antibody as bevacizumab. Ranibizumab is anti-angiogenic and is approved for treatment of “wet” type of age related macular degeneration.
Bevacizumab has been shown previously to cause nephrotic syndrome in adults. Clinicians should be aware of the potential nephrotoxicity of ranibizumab , as well, and closely monitor renal function during therapy with this agent.